Back to Ask the Diabetes Team Ask the Diabetes Team

From Richlands, Virginia, USA:

My son and his wife are both taking atenolol, and he has had spells shaking and getting sick at his stomach, etc. He got sick like that last night while he was here, and when I checked his glucose, it was 39 mg/dl [2.2 mmol/L] so I gave him orange juice with sugar. I also checked took his wife's blood sugar, and hers was 41 mg/dl [2.3 mmol/L]. Could atenolol make my son and his wife have low blood sugar?


It is unlikely that beta blockers would cause hypoglycemia, but they can cause gastric upset and dizziness/fatigue. You don't make it clear if your son has diabetes where hypo awareness may be adversely affected by beta blockers.


Original posting 13 Jul 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.